Illinois, 2011

Hail in Illinois, March 21 to 22, 2011

March 21 to 22, 2011 · NWS DVN · 2 events in 1 county or zone

Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota. This pulled a warm front across the region allowing for ample moisture and sufficient instability to trigger severe thunderstorms. There were several penny to nickel size hail reports across eastern Iowa, northwest Illinois and extreme northeast Missouri. Some of the storms also produced wind gusts to near 60 mph. However, no damage was reported. A trained spotter just north of Erie, Illinois in Whiteside county reported nickel size hail. Meanwhile, law enforcement reported penny size hail at Prophetstown, Illinois that lasted for 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 2:31 PM CST, 9 hours 2 minutes earlier.

Area forecast discussion, Mar 21, 2:31 PM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT MON MAR 21 2011

.SYNOPSIS...
SURFACE STATIONARY FRONT AT 19Z STRETCHED FROM ALONG THE KS/NE
BORDER EAST ACROSS NORTHERN MO TO CENTRAL IL. THERE REMAINED QUITE A
THERMAL CONTRAST...WITH KANSAS CITY AT 79 DEGREES AND DSM AT 49
UNDER ONLY LEVEL HIGH CLOUD COVER. AN ELEVATED BOUNDARY EXISTED
FURTHER NORTH...ROUGHLY JUST SOUTH OF I-80...WHERE A COMPACT
ELEVATED STORM PRODUCING SMALL HAIL HAS TRACKED DUE EAST SINCE
NOON...AND WAS MOST RECENTLY INDICATED BY DVN 88D DECAYING RAPIDLY
SE OF IOWA CITY. OVER THE REST OF THE FORECAST AREA...TEMPERATURES
WERE IN THE 50S AND 60S UNDER A THICK HIGH CLOUD LAYER WITH MOSTLY
LIGHT E-NE SURFACE WINDS. ALL ATTENTION REMAINS ON THE STRONG UPPER
LEVEL SHORTWAVE OVER SOUTHERN CA ROUNDING THE BASE OF THE WEST COAST
TROUGH...WHICH WILL EJECT NORTHEAST TONIGHT AND TUE SENDING A
CYCLONE AND POSSIBLE SEVERE WEATHER OUTBREAK ACROSS THE PLAINS AND
LOCAL FORECAST AREA TUE AS THE RESULTING BOUNDARIES...INSTABILITY
AND SHEAR INTERACT WITH GULF MOISTURE.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
FOCUS REMAINS ON THUNDERSTORM CHANCES AND SEVERE WEATHER POTENTIAL
THROUGHOUT. TONIGHT...THUNDERSTORM INITIATION WILL INITIALLY BE
FOCUSED ON THE ELEVATED BOUNDARY SOUTH OF I-80 THAT WILL LIGHT UP AS
THE LOW LEVEL JET STRENGTHENS AND FEEDS THE RIBBON OF GULF MOISTURE
ANALYZED AT 850 MB FROM CENTRAL TX N-NE ACROSS OK...SE KS AND W
CENTRAL MO...NORTHEASTWARD UNDER AN AREA OF STEEP MID LEVEL LAPSE
RATES. WILL THUS CONTINUE THE IDEA OF GREATEST THUNDERSTORM CHANCES
NORTH OF I-80 AND ESPECIALLY NORTH OF HIGHWAY 30 OVERNIGHT.
PROGRESSIVE NATURE OF THE FORCING AND AREA OF STRONGEST UPPER
DIFLUENCE SHIFTING NORTH OF THE AREA SHOULD PRECLUDE A WIDESPREAD
HEAVY RAIN THREAT...BUT HEAVY DOWNPOURS WILL BE POSSIBLE. AS SEEN
TODAY...ISOLATED ELEVATED SUPERCELLS ALONG THE BOUNDARY COMBINED
WITH LOW WET BULB ZERO HEIGHTS COULD RESULT IN SOME SMALL
HAIL...ESPECIALLY IN THE FAR W AND NW WHERE THE BEST DYNAMICS
INTERACT WITH THE BOUNDARY.

TUESDAY...MODELS ARE SOMEWHAT SIMILAR TRACKING THE SURFACE LOW
NORTHEAST ACROSS NEBRASKA TO FAR NW IA BY LATE AFTERNOON. THE
WRF/NAM IS AN OUTLIER AND ITS MORE SOUTHEAST TRACK OF THE TRIPLE
POINT INTO SE IA WAS IGNORED. THE LOW WILL PUSH THE WARM FRONT
NORTHWARD ACROSS THE FORECAST AREA DURING THE AFTERNOON...UNDER
STRONG MID LEVEL AND UPPER LEVEL DIFLUENCE AHEAD OF A 120KT UPPER
JET LIFTING NORTHEAST OUT OF THE SOUTHERN PLAINS. WITH DEWPOINTS
LIKELY WELL INTO THE 50S AND 60S IN THE WARM SECTOR AND STRONG
MOSTLY UNIDIRECTIONAL DEEP SHEAR...THE WARM FRONT WILL INITIALLY BE
THE FEATURE TO WATCH WHERE LOCAL BACKING COULD RESULT IN SUPERCELLS
WITH RISK OF LARGE HAIL...DAMAGING WIND AND AT POSSIBLE TORNADOES.
BOTH THE GFS AND THE ECMWF SUGGEST THIS BOUNDARY REACHING ROUGHLY
BETWEEN INTERSTATE 80 AND HIGHWAY 30 BY LATE AFTERNOON. SPC HAS THE
ENTIRE FORECAST AREA IN A SLIGHT RISK FOR DAY 2. ACTIVE...
PROGRESSIVE BOUNDARIES WILL LIMIT THE THREAT OF HEAVY RAINFALL...BUT
WILL CONTINUE TO WATCH CLOSELY AS SOILS REMAIN SATURATED OVER
ESPECIALLY THE NORTHEAST. HAVE KEPT HIGHS IN THE SOUTH IN THE UPPER
60S TO LOWER 70S...WHILE THE FAR NORTH MAY STRUGGLE TO CLIMB OUT OF
THE 40S.
..SHEETS..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE. ADDITIONALLY...THE AMOUNT OF SNOW COVER THAT WAS INPUT
INTO THE MODELS CONTINUES TO BE OVERSTATED WHEN COMPARED TO GROUND
TRUTH.

THE PATTERN CHANGE TO FOUR WAVES WILL BE COMPLETED TUESDAY NIGHT. BY
WEDNESDAY MORNING LONGWAVE TROFS WILL BE ESTABLISHED AT 40E...
140E...130W...AND 50W WITH A CONTINUED RIDGE OVER THE CENTRAL CONUS.
AN ACTIVE STORM TRACK ACROSS THE NORTH PACIFIC WILL BREAK DOWN THE
RIDGE AT 170W LATER THIS WEEK AND DE-AMPLIFY THE LONGWAVE PATTERN
ACROSS THE PACIFIC. THIS DE-AMPLIFICATION WILL ALLOW THE CENTRAL
CONUS RIDGE TO RETROGRADE INTO THE ROCKIES. WATER VAPOR IMAGERY
CONTINUES TO SUPPORT JET ENERGY CLOSE TO 200 KNOTS COMING OFF
ASIA...SITE RJSM IN NORTHERN JAPAN AT 12Z HAS 170 KNOTS BUT THE JET
CORE IS JUST NORTH OF RJSM.

BY EARLY NEXT WEEK NEAR ZONAL FLOW WILL BECOME ESTABLISHED ACROSS
MUCH OF ASIA AND INTO THE PACIFIC. SUCH A LARGE AREA OF NEAR ZONAL
FLOW INDICATES THAT ANOTHER PATTERN CHANGE WILL BE OCCURRING IN
EARLY APRIL.

THE NET RESULT FOR THE AREA WILL BE A CONTINUATION OF THE ACTIVE
WEATHER PATTERN WITH PRECIPITATION ABOVE NORMAL FOR ABOUT THE NEXT 6
DAYS. THE FLOW PATTERN SUPPORTS PROGRESSIVE SHORTWAVES WHICH SHOULD
LIMIT THE POTENTIAL FOR HEAVY PRECIPITATION. HOWEVER... MESOSCALE
AFFECTS COULD RESULT IN LOCALLY HEAVY RAINFALL. TEMPERATURES ARE
EXPECTED TO CONTINUE ABOVE NORMAL THROUGH THE FIRST HALF OF THE
WEEK. STRONG JET ENERGY JUST OFF SHORE OF THE WEST COAST IS EXPECTED
TO PRODUCE A STRONG STORM SYSTEM OVER THE EASTERN CONUS LATER THIS
WEEK. ENSEMBLE MEMBERS SHOW THE NAO STRONGLY CLUSTERED AND TURNING
NEGATIVE LATE THIS WEEK THROUGH THE END OF THE MONTH SUGGESTING AN
INTRUSION OF COLD AIR WITH TEMPERATURES AVERAGING BELOW NORMAL
STARTING LATE THIS WEEK.

THE MODELS SOLUTIONS ARE HIGHLY VARIED ESPECIALLY THE FURTHER OUT IN
TIME. THIS VARIABILITY IS TRACEABLE TO THE PATTERN CHANGE...
INDIVIDUAL MODEL PHYSICS...AND HOW EACH IS HANDLING THE RESPECTIVE
ENERGY IN THE NORTHERN/SOUTHERN STREAMS.

THE KEY TO WHAT WILL HAPPEN LATE TUES AFTERNOON/EVENING WILL BE
WHERE THE CONVECTION FIRES. THE WARM FRONT WILL BE ACTIVE AND IS
PROBABLY THE BEST CHC IF SEVERE OCCURS IN THE CWFA. THE OTHER
POSSIBILITY WOULD BE FOR SOMETHING TO FIRE IN THE WARM SECTOR WELL
AHEAD OF THE COLD FRONT ON A FEATURE THAT THE MODELS ARE NOT YET
IDENTIFYING. REGARDLESS...STORMS WILL BE SEEN TUESDAY EVENING WITH A
REASONABLE CHC THEY WILL BE SEVERE. AFTER DIURNAL HEATING IS LOST
AND THE COLD FRONT SWEEPS THROUGH LATER TUESDAY NIGHT...ONLY SHOWERS
SHOULD BE SEEN BUT A COUPLE OF TSRA COULD LINGER PAST MIDNIGHT.

WED/WED NIGHT CAA TAKES OVER ACROSS THE AREA WITH DIFLUENCE ALOFT
AND CYCLONIC CURVATURE. LAPSE RATES DO STEEPEN DURING THE DAY SO
SHRA SHOULD BE SEEN ACROSS THE AREA AND INTO THE EVENING. AS THE
INVERTED TROF WORKS IT WAY INTO THE CWFA LATE WED NIGHT THE PRECIP
WILL MIX WITH AND PROBABLY CHANGE OVER TO ALL SNOW. THE KEY WILL BE
THE AMOUNT OF EVAPORATIVE COOLING THAT CAN OCCUR. REGARDLESS...ANY
SNOW ACCUMULATIONS WILL RANGE FROM A TRACE TO A DUSTING AT BEST.

THURSDAY/THURSDAY EVENING LOOKS DRY AS CANADIAN HIGH PRESSURE MOVES
ACROSS THE AREA. LATER THURSDAY NIGHT INTO FRIDAY THINGS GET MORE
INTERESTING.

LATE THURS NIGHT/FRIDAY ANOTHER SYSTEM PASSES CLOSE TO THE AREA. THE
MODELS ARE GREATLY VARIED IN SOLUTIONS WITH THE GEM/GFS BEING THE
FURTHEST NORTH/EAST WHILE THE ECMWF/UKMET ARE FURTHER SOUTH. THE
INTERNALS OF ALL THE MODELS SHOW AN UPPER LEVEL FRONT CLOSER TO THE
AREA WITH GOOD FORCING AND LOWERING CONDENSATION PRESSURE DEFICITS.
IF THE DRY LOW LEVEL EASTERLY/NORTHEAST FLOW IS DEEP ENOUGH THERE
MAY BE NOTHING MORE THAN VIRGA. HOWEVER...SINCE THE FORCING IS SO
STRONG IT MAY OVERCOME THE DRY AIR IF THE MOISTURE TRANSPORT IS
STRONG ENOUGH. THUS WILL GO WITH SCHC/CHC POPS WITH A RASN MIX THAT
COULD GO BRIEFLY TO SNOW PRIOR TO SUNRISE. SAID RASN MIX WILL
CONTINUE INTO FRIDAY MORNING BEFORE TURNING INTO A COLD RAIN.

FRIDAY NIGHT ON THE MODELS BECOME QUITE VARIED ON WHAT WILL HAPPEN.
THE KEY APPEARS TO BE HOW STRONG THE DEEPENING UPPER LOW OVER
EASTERN CANADA BECOMES AND WHETHER THERE IS ANY PHASING BETWEEN THE
NORTHERN AND SOUTHERN STREAMS. THE FCST IS CURRENTLY BIASED TOWARD
THE GFS/ECMWF WHICH ARE FURTHER NORTH THAN THE GEM/UKMET. GIVEN THE
EXTREMELY LOW AMPLITUDE OF THE LONGWAVE PATTERN ACROSS MUCH OF THE
HEMISPHERE...HAVE OPTED TO BROAD BRUSH THE FRIDAY NIGHT THROUGH
SUNDAY NIGHT PERIOD WITH SCHC/CHC POPS. THE WAVE ARRIVING LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT DOES LOOK RESPECTABLE GIVEN HOW
THE MODELS CURRENTLY DEPICT IT. MONDAY CURRENTLY LOOKS DRY.
..08..

&&

.AVIATION...
FORECAST REMAINS RATHER CHALLENGING...WITH A LOW CONFIDENCE LEVEL IN
DETERMINING PERIODS OF MOST FAVORABLE FOR THUNDERSTORM CHANCES
TONIGHT THROUGH EARLY TUESDAY. VFR CONDITIONS WILL GRADUALLY GIVE
WAY TO AT LEAST MVFR CIGS AND VISIBILITIES AFTER DARK THIS EVENING
DUE TO THE COOL...MOIST AIRMASS IN PLACE NORTH OF THE WARM FRONT.
THE BEST THUNDERSTORM CHANCES APPEAR TO BE FROM CID...MLI AND NORTH
TO DBQ BY LATE EVENING...AND HAVE GONE OUT WITH TEMPO GROUPS FOR
TSRA AT THESE SITES ROUGHLY FROM 03Z TO 07Z. BEYOND...HAVE A
BROADBRUSH FORECAST USING VC FOR SHOWERS AND THUNDERSTORMS WITH
GREATEST CONFIDENCE OF IFR CIGS AND CID AND DBQ THROUGH TUE MORNING.
FOR NOW...THE BRL LOOKS LEAST LIKELY TO BE AFFECTED BY THUNDERSTORMS
OR LOW CIGS OVERNIGHT...BUT WILL THEN LIKELY BECOME MORE ACTIVE WITH
THUNDERSTORM CHANCES INCREASING DURING THE DAY TUESDAY.
..SHEETS..

&&

.HYDROLOGY...
A SIGNIFICANT PORTION OF THE SNOW COVER THAT WAS IN PLACE ACROSS
SOUTHERN MINNESOTA...WEST CENTRAL AND SOUTHERN WISCONSIN HAS MELTED
DUE TO THE WARMER TEMPERATURES SINCE THE MIDDLE OF LAST WEEK. RECENT
RIVER LEVEL OBSERVATIONS SHOW RISES HAVE BEGUN IN RESPONSE TO SOME
OF THIS SNOW MELT...AS IT BEGINS TO MAKE ITS WAY DOWNSTREAM.

THE LATEST RIVER MODEL INDICATIONS SHOW THE MISSISSIPPI RIVER LEVELS
TO RISE ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH TO MARCH 31ST
TIMEFRAME. THIS TIMEFRAME APPLIES GENERALLY FROM NORTH TO SOUTH
ALONG THE MISSISSIPPI RIVER...FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY
INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS
TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER. THE RISE ABOVE FLOOD
STAGE COULD OCCUR SOONER IF HEAVY PRECIPITATION OCCURS FROM EASTERN
IOWA AND NORTHWESTERN ILLINOIS AND TO THE NORTH. THE RISE ABOVE
FLOOD STAGE COULD OCCUR TOWARD THE LATTER PORTION OF THE MARCH 25TH
TO MARCH 31ST TIMEFRAME IF PRECIPITATION AMOUNTS ARE LIGHT TO
MODERATE...AND COLDER TEMPERATURES ACT TO SLOW THE MOVEMENT OF THE
MELTED SNOW.    ..STOFLET..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/08/STOFLET
Hazardous weather outlook, Mar 21, 3:21 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT MON MAR 21 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
421 PM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA TONIGHT...
ESPECIALLY NORTH OF INTERSTATE 80. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA TUESDAY
AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS WESTERN
AND CENTRAL IOWA. IF ENOUGH HEATING CAN OCCUR DURING THE DAY TO
DRIVE TEMPERATURES WELL UP INTO THE 60S AND 70S...THERE WILL BE
A GOOD CHANCE FOR SOME SEVERE THUNDERSTORMS. CURRENT INDICATIONS
SUGGEST THIS SEVERE WEATHER POTENTIAL WILL BE MAXIMIZED MAINLY
ALONG AND SOUTH OF A FRONTAL ZONE WHICH IS LIKELY TO BE LOCATED
FROM NEAR CEDAR RAPIDS...TO EAST OF THE QUAD CITIES AREA BY LATE
TUESDAY AFTERNOON. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES
WILL ALL BE POSSIBLE.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AFTERNOON AND EVENING.

SEVERAL ROUNDS OF RAINFALL THIS WEEK MAY PUSH SOME AREA TRIBUTARY
RIVERS NEAR OR ABOVE FLOOD STAGE. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

RECENT MAINSTEM MISSISSIPPI RIVER LEVEL OBSERVATIONS SHOW RISES
HAVE BEGUN IN RESPONSE TO SNOW MELT ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL AND SOUTHERN WISCONSIN. THE LATEST RIVER MODEL
INDICATIONS SHOW THE MAINSTEM MISSISSIPPI RIVER LEVELS TO RISE
ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH TO MARCH 31ST TIME
FRAME. THIS TIME FRAME APPLIES GENERALLY FROM NORTH TO SOUTH ALONG
THE MISSISSIPPI RIVER...FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY
INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS
TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT SPOTTER
ACTIVATION IS LIKELY TUESDAY AFTERNOON AND EVENING.

05/12/STOFLET

In the hours before

Local storm report, Mar 21, 8:51 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             2 WNW FREEPORT          42.30N 89.67W
03/21/2011  E0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 21, 10:14 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             WALCOTT                 41.59N 90.78W
03/21/2011  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

&&

LE
Special weather statement, Mar 21, 10:31 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 PM CDT MON MAR 21 2011

IAZ040-041-220530-
BUCHANAN-DELAWARE-
1131 PM CDT MON MAR 21 2011

...STRONG THUNDERSTORM WITH PENNY SIZE HAIL MOVING ACROSS THE
REGION...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF HAZLETON...OR 11 MILES WEST OF
OELWEIN...MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HAZLETON AROUND 1150 PM CDT...
  AURORA AROUND 1205 AM CDT...
  6 MILES NORTH OF LAMONT AROUND 1215 AM CDT...
  8 MILES NORTH OF DUNDEE AROUND 1225 AM CDT...

UP TO PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND A
BRIEF HEAVY RAIN...CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4263 9123 4262 9124 4247 9123 4246 9207
      4247 9209 4264 9209 4264 9208 4265 9124
TIME...MOT...LOC 0430Z 262DEG 25KT 4265 9208

LE
Local storm report, Mar 21, 10:37 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             STERLING                41.80N 89.69W
03/21/2011  E0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

            MODERATE TO HEAVY RAIN

&&

LE
Special weather statement, Mar 21, 11:30 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CDT TUE MAR 22 2011

ILZ009-220630-
WHITESIDE-
1230 AM CDT TUE MAR 22 2011

...STRONG THUNDERSTORM WITH SMALL HAIL AND TORRENTIAL RAIN...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PROPHETSTOWN...OR 11 MILES SOUTH OF
MORRISON...MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  TAMPICO AROUND 1240 AM CDT...
  DEER GROVE AND 6 MILES SOUTH OF ROCK FALLS AROUND 1250 AM CDT...

HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND
LIGHTNING... AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THIS
STORM. THE VERY HEAVY RAIN WILL GREATLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

LAT...LON 4159 8963 4158 8978 4159 9009 4172 9009
      4179 8963
TIME...MOT...LOC 0528Z 263DEG 33KT 4166 8996
Local storm report, Mar 21, 11:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             ERIE                    41.66N 90.08W
03/22/2011  E0.88 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

LE

The radar

The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Whiteside

When
March 21, 11:33 PM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.660, -90.080

A trained spotter just north of Erie reported nickel size hail.

Hail, Whiteside

When
March 21, 11:45 PM CST to March 22, 12:05 AM CST
Where
Whiteside County, Prophetstown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.670, -89.930

Law enforcement reported penny size hail at Prophetstown that lasted for 20 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287209, 287214.